Many commonly used medications have neurotoxic adverse effects; the most common of these is peripheral neuropathy. Neuropathy can be a dose-limiting adverse effect for many medications used in life-threatening conditions, such as malignancy and HIV-related disease. Epidemiological evidence supports previous case reports of HMG-CoA reductase inhibitors (or 'statins') causing an axonal sensorimotor neuropathy or a purely small-fibre neuropathy in some patients. The neuropathy improves when the medication is withdrawn. Despite the association between HMG-CoA reductase inhibitors and neuropathy, the risk is low compared with the significant vascular protective benefits. Oxaliplatin, a new platinum chemotherapy agent designed to have fewer adverse effects than other such agents, has been shown to cause a transient initial dysaesthesia in addition to an axonal polyneuropathy. Thalidomide, an old therapy currently being utilised for new therapeutic indications (e.g. treatment of haematological malignancies), is associated with a painful, axonal sensorimotor neuropathy that does not improve on withdrawal of the drug. Nucleoside reverse transcriptase inhibitors are important components of highly active antiretroviral therapy, but are associated with a sensory neuropathy that is likely to be due to a direct effect of these drugs on mitochondrial DNA replication. New research demonstrates that lactate levels may help discriminate between neuropathy caused by nucleoside analogues and HIV-induced neuropathy. Understanding the mechanism of drug-induced neuropathy has led to advances in preventing this disabling condition.